Open Access
Wuhan Univ. J. Nat. Sci.
Volume 27, Number 5, October 2022
Page(s) 372 - 374
Published online 11 November 2022

© Wuhan University 2022

Licence Creative CommonsThis is an Open Access article distributed under the terms of the Creative Commons Attribution License (, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

0 Introduction

Let be a positive integer and be the finite field having elements. -to-1 mappings (see Definition 1) of finite fields have wide applications in cryptography, finite geometry, coding theory and combinatorial design, and it has become an interesting topic in finite fields. Especially, when , -to-1 mappings become permutation polynomials.

The study of permutation polynomials has a long history in finite fields, many classes of permutation polynomials are studied, and there are a few surveys on permutation polynomials[1-3]. When , Mesnager and Qu studied 2-to-1 mappings of finite fields, and gave many explicit constructions of 2-to-1 mappings. Recently, Li et al continued to study 2-to-1 mappings, and constructed several classes of 2-to-1 trinomials and quadrinomials over finite fields. Yuan et al constructed a few classes of 2-to-1 mappings having the form over . More recently, Gao et al generalized the definition of 2-to-1 mappings to -to-1 mappings. Niu et al showed some approaches to construct -to-1 mappings of finite fields. Therefore, to find more classes of -to-1 mappings of finite fields still is an open problem. In this paper, we focus on constructing -to-1 binomials over . By using monomials and piecewise method, the authors[9-12] characterized several classes of permutation polynomials. Activated by the method, we generalized this approach to construct some -to-1 binomials with the form of .

1 Preliminaries

In Ref.[8], the authors gave the definition of -to-1 mappings as follows:

Definition 1   Let be a mapping from one finite set to another finite set . Then is called an -to-1 mapping if one of the following two cases holds:

(1) if divides , for any in , it has either or preimages in ;

(2) if does not divide , for almost in , it has either or preimages in , and for only one exception element, it has exactly preimages in .

Lemma 1   Let be a monomial over , where , and be a subset in . Then is an -to-1 mapping over if and only if .

In Ref.[8], the authors established an AGW-like criterion for -to-1 mappings in the following.

Lemma 2   Let and be finite sets with , and . Let , ,, and be maps such that , where both and are surjective.

Assume that is a bijection form to for every . There are three statements as follows:

1) is an -to-1 mapping of ;

2) is an -to-1 mapping from to ;

3) divides and that does not divide and the exception which has preimages in satisfies where .

Then, if 1) holds, so does 2). If both 2) and 3) hold, so does 1).

As a special case of Lemma 2, the authors of Ref.[8] gave the following result.

Lemma 3   Let be a prime power, be a positive integer such that and . Let , where such that if . Then is an -to-1 mapping over if and only if is an -to-1 mapping over .

2 Main Results

In this section, we will focus on constructing some -to-1 mappings over .

Theorem 1   Let be a prime power, and be positive integers having . Let in satisfy and have no roots in . Then is an -to-1 mapping over if and only if .

Proof   By using Lemma 3, we know that is an -to-1 mapping over if and only if is an -to-1 mapping over . Thus we only need to show that is an -to-1 mapping over if and only if .

By having no roots in , we can rewrite as

Since , we get that . Thus . Then by Lemma 1, it follows that is an -to-1 mapping over if and only if .

The proof of Theorem 1 is completed.

Furthermore, if we divide as and , then the -to-1 property on is translated to that on and .

Lemma 4   Let and be positive integers with , and for . For , if for . Then is an -to-1 mapping of if and only if each of following is true:

(1) , for ;

(2) for and .

Proof   By using Lemma 1 and Theorem 1.2 in Ref.[11], we can easily get the desired result.

By using Lemma 4, we can get the following result.

Theorem 2   Let be a prime power with , and be positive integers having and . Let be an even number and in satisfy . Then is an -to-1 mapping over if and only if .

Proof   By Lemma 3, we know that is an -to-1 mapping of if and only if and is an -to-1 mapping over .

In the following, we will focus on proving that is an -to-1 mapping over .

First, we consider the case of . Since , then is odd. By using , it implies from being even that for any . Thus

It follows from that . We get that is an -to-1 mapping of if and only if .

Next, for , it is also trivial to find that has no roots in . We reduce that . It is easy to conclude that is an -to-1 mapping of if and only if .

Then by Lemma 4, we get that is an -to-1 mapping over if and only if . Therefore, we can conclude that is an -to-1 mapping over if and only if . We complete the proof of Theorem 2.


  1. Hou X D. Permutation polynomials over finite fields—A survey of recent advances [J]. Finite Fields Appl, 2015, 32: 82-119. [CrossRef] [MathSciNet] [Google Scholar]
  2. Li N Q, Zeng X Y. A survey on the applications of Niho exponents [J]. Cryptogr Commun, 2019, 11(3): 509-548. [CrossRef] [MathSciNet] [Google Scholar]
  3. Wang Q. Polynomials over finite fields: An index approach [J]. Combinatorics and Finite Fields: Difference Sets, Polynomials, Pseudorandomness and Applications, 2019, 23: 319-348. [CrossRef] [Google Scholar]
  4. Mesnager S, Qu L J. On two-to-one mappings over finite fields [J]. IEEE Transactions on Information Theory, 2020, 65(12): 7884-7895. [Google Scholar]
  5. Li K Q, Mesnager S, Qu L J. Further study of 2-to-1 mappings over Formula [J]. IEEE Transactions on Information Theory, 2021, 67(6): 3486-3496. [CrossRef] [MathSciNet] [Google Scholar]
  6. Yuan M, Zheng D B, Wang Y P. Two-to-one mappings and involutions without fixed points over Formula [J]. Finite Fields Appl, 2021, 76: 101913. [CrossRef] [Google Scholar]
  7. Gao Y, Yao Y F, Shen L Z. Formula -to-1 mappings over finite fields Formula [J]. IEICE Transactions on Fundamentals of Electronics,Communications and Computer Sciences, 2021, E104.A(11): 1612-1618. [NASA ADS] [CrossRef] [Google Scholar]
  8. Niu T L, Li K Q, Qu L J,et al. Characterizations and constructions of Formula -to-1 mappings over finite fields [EB/OL]. [2020-10-29]. [cs.IT]. [Google Scholar]
  9. Kyureghyan K, Zieve M. Permutation polynomials of the form Formula [C]// Contemporary Developments in Finite Fields and Applications. Singapore: World Scientific, 2016: 178-194. [Google Scholar]
  10. Lavorante V. New families of permutation trinomials constructed by permutations of Formula [EB/OL]. [2021-10-12].https// [math.CO]. [Google Scholar]
  11. Qin X E, Yan L. Constructing permutation trinomials via monomials on the subsets of Formula [J]. Applicable Algebra in Engineering, Communication and Computing, 2021, 33: 505-512. DOI: 10.1007/s00200-021-00505-8. [Google Scholar]
  12. Zheng D B, Yuan M, Yu L. Two types of permutation polynomials with special forms [J]. Finite Fields Appl, 2019, 56 : 1-16. [CrossRef] [MathSciNet] [Google Scholar]

Current usage metrics show cumulative count of Article Views (full-text article views including HTML views, PDF and ePub downloads, according to the available data) and Abstracts Views on Vision4Press platform.

Data correspond to usage on the plateform after 2015. The current usage metrics is available 48-96 hours after online publication and is updated daily on week days.

Initial download of the metrics may take a while.